Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2012, 6:29 PM EDT for Burke County, Richmond County, Georgia; Aiken County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 6:29 PM EDT (22:29 UTC)
- Expired
- Aug 9, 2012, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA, Aiken County, SC
The radar
The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:35 PM EDT | TSTM WND DMG | 1 W Waynesboro, GA | TREES DOWN ON LEONARD CIRCLE IN WAYNESBORO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570
WUUS52 KCAE 092229
SVRCAE
GAC033-245-SCC003-092330-
/O.NEW.KCAE.SV.W.0224.120809T2229Z-120809T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
CENTRAL BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAYNESBORO...AND MOVING NORTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...HEPHZIBAH
AND JACKSON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3300 8218 3346 8207 3329 8164 3320 8176
3318 8177 3316 8176 3292 8199
TIME...MOT...LOC 2228Z 206DEG 16KT 3305 8204
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:12 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 9, 6:12 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 612 PM EDT THU AUG 9 2012 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THIS AFTERNOON...SHORT WAVE APPROACHING FROM THE WEST. THERE WERE ENOUGH BREAKS IN THE CLOUD COVER FOR SURFACE TEMPERATURES TO RISE INTO THE UPPER 80S TO NEAR 90. CAE 88D IS SHOWING CONVECTIVE ACTIVITY INCREASING IN THE CSRA AND THE UPSTATE. CONTINUED WITH MAINLY CHANCE CATEGORY THROUGH THE EVENING. ISOLATED PULSE SEVERE STORMS ARE POSSIBLE WITH CAPES OVER 3000 AND IN AREAS WHERE UPDRAFTS DEVELOP THIS AFTERNOON AND EVENING. TONIGHT...HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE WITH TEMPERATURES IN THE UPPER 80S. NAM GAVE 52 PERCENT TONIGHT BUT MAV GAVE 63 PERCENT. DECIDED TO UP POPS TO HIGH CHANCE EARLY THIS EVENING 00Z-03Z...THEN EVENTUALLY TO SLIGHT CHANCE 09Z-12Z. WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE STORMS...ESPECIALLY DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND RAINFALL WILL KEEP TEMPERATURES LOWER. FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING POPS INTO SUNDAY MORNING. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR INDICATES JUST A FEW SHRA/TSRA WEST OF CAE MOVING NORTH. A MUCH MORE SIGNIFICANT AREA OF SHRA/TSRA STRETCHES ACROSS GA AND IS DRIFTING EAST. THIS ACTIVITY MAY AFFECT AGS/DNL...AND WILL INCLUDE MENTION OF SUCH A TEMPO GROUP FROM 23Z TO 01Z FOR NOW. WILL INCLUDE MENTION AT OTHER TERMINALS ONCE CONFIDENCE OF IT HOLDING TOGETHER AND AFFECTING THOSE LOCATIONS WARRANTS. AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF MODEL GUIDANCE...AND NOT GO TOO PESSIMISITIC THIS FAR OUT. UNCERTAINTIES INCLUDE HOW LONG CONVECTION AND CONVECTIVE DEBRIS CLOUDINESS HANGS AROUND. SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING...BUT CHANCES/COVERAGE NOT SUFFICIENT TO INCLUDE A MENTION IN THE TAFS AT THIS TIME. EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 9, 5:04 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 504 AM EDT THU AUG 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 504 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Lincoln, Richmond | 45 min |
| Aug 9, 7:31 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 59 min |
| Aug 8, 9:01 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 119 min |
| Aug 8, 11:20 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 55 min |
| Aug 9, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 64 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 45 min |
| Aug 9, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Newberry and 2 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.